|bone loss due to hiv !!!
Jul 29, 2008
Hi Dr Moyle, l have been hiv pos for 7 months and currently not on meds, my cd4 465 and viral load 20,000 but l have lost heaps of muscle of the back of my legs and buddocks, but the problem is my leg which l badly broke as a kid, l am 35 years old now.. and the bone where l broke my leg hurts and l have lost width across my shoulders, but l still go to the gym and try and stay heathy, what can l do about my bones to keep them strong ???
thank you steven
| Response from Dr. Moyle
Dear Steven The effects of HIV and medications on bones is a source of debate. The generally consensus would be that as HIV advances and health deteriorates you may lose some bone density. Medications generally have a neutral effect although bone loss may continue at least initially in the face of treatment. There are many other important risk factors for bone loss: smoking, high alcohol intake, lack of physical activity, lack of vitamin D from sunshine or milk, low testosterone and other hormonal abnormalities. Some of these thinks can be checked occasionally with your doctor and it is worth checking with you doctor about you muscle loss, something we would not expect to be HIV related in someone with such good numbers as you. Broadly the answer is to keep up a high level of physical activity, a nutritious diet and avaoid smoking and limit alcohol intake and you bone should stay strong.
Best Wishes Dr Moyle
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.